| Model Number |
4002C0935 |
| Medical Device Problem Codes |
Physical Resistance/Sticking (4012); Premature Separation (4045)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/30/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra coil 400s (pc400s), a neuron max 6f 088 long sheath (neuron max), a neuron delivery catheter 070 (neuron 070), and a px slim delivery microcatheter (px slim).During the procedure, the physician inserted the neuron max into the patient then advanced the neuron 070 and the px slim through the neuron max.Next the physician successfully implanted seven pc400s in the target vessel.While advancing the eighth pc400 through the px slim the physician experienced resistance and subsequently the pc400 unintentionally detached inside the px slim.Therefore, the px slim containing the detached pc400 was removed.The procedure was completed using four non-penumbra coils and a non-penumbra microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned pc400 confirmed that the embolization coil was detached from its pusher assembly and was inside the px slim.Further evaluation revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.This damage may have contributed to resistance during manipulation of the coil within the px slim.The pusher assembly was not returned for evaluation; therefore, the root cause of the detached embolization coil could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of unintentional detachment.